Virginia, 2007

Hail and Damaging Winds in Virginia, August 5, 2007

August 5, 2007 · NWS AKQ · 9 events in 5 counties and zones

Scattered severe thunderstorms produced wind damage and large hail across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms produced wind damage and large hail across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 5, 1:54 PM EST, 14 minutes earlier.

Area forecast discussion, Aug 5, 1:54 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
254 PM EDT SUN AUG 5 2007

.SYNOPSIS...
A FRONTAL BOUNDARY WILL DROP SOUTH THROUGH CENTRAL VIRGINIA INTO
THIS EVENING...BEFORE STALLING TONIGHT. THE FRONT WILL MOVE BACK
NORTH OF THE AREA AS A WARM FRONT ON MONDAY. HIGH PRESSURE WILL
BUILD BACK ACROSS THE REGION ON MONDAY AND TUESDAY...BRINGING
INCREASINGLY WARM AND HUMID CONDITIONS OVER THE MID ATLANTIC
THROUGH MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
VIS SAT/RAMSDIS WV IMAGERY SHOWS MCS ALONG AND NORTH OF WARM FRONTAL
BNDRY OVER IN/OH...WITH OBJECTIVE SURFACE ANALYSIS DEPICTING FRONT
SNAKING INTO CENTRAL VA AND BACK NE INTO ATLANTIC CANADA. MEANWHILE...1020MB
SFC HIGH PRESSURE BUILDING SOUTH FROM SOUTHERN QUEBEC INTO NEW
ENGLAND.

SHIELD OF EXPANSIVE CLOUD COVER PUSHING INTO NORTHWESTERN CWA ATTM.
MOISTURE/CLDS FROM OH VLY CONVECTION WL CONTINUE TO INFILTRATE THE
REGION...WITH SCT SHRA/TSRAS CURRENTLY OVER AND NW OF THE BLUE
RIDGE MTNS PUSHING INTO THE AREA (ESP OVER EASTERN SHORE AND
NORTHERN NECK) AS AFTN PROGRESSES.

FORECAST SOUNDINGS CONTINUE TO SHOW MODERATE SURFACE BASED
INSTABILITY...WITH SOME DECENT LIFT OVER EASTERN THIRD OF THE
REGION...WITH SBCAPE >2000 J/KG OVER THIS AREA. WITH STRENGTHENING
NW FLOW ALOFT...THIS MAY JUST BE ENOUGH TO TOUCH OFF SOME STRONG
STORMS THIS AFTN. ACRS COASTAL ZNS...STORMS COULD EASILY FIRE ALONG
SEABRZ BNDRY...WITH ADDITIONAL OUTFLOW INTERACTIONS ALSO AIDING CONVECTION.
BULK SHEAR NOT PARTICULARLY IMPRESSIVE, BUT AT 35-35 KTS...COULD
BE STRONG ENOUGH TO PRODUCE MARGINAL WIND GUST/HAIL THREATS.

IN ANY CASE...AGAIN EXPECT SVR THREAT TO DIMINISH QUICKLY ARND
SUNSET TNGT. USED A MET/FWC BLEND FOR LOWS TONIGHT GENLY LOW-MID 70S.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
AS S/W EXITS THE AREA...UPR LVL RIDGING BUILDS OVERHEAD FROM THE
SOUTHWEST. AT THE SFC...HIGH PRESSURE CONTS TO BUILD INTO THE SE
U.S. TONIGHT INTO TUESDAY...THE FRNTL BNDRY WILL SLOWLY PUSH BACK
TO THE NORTH AS A WARM FRNT. CANNOT DISCOUNT POSSIBILITY MAY SEE SOME SCT
SHRA/TSRA MON AFTN UP NORTH AGAIN HOWEVER...AND HAVE LOW-END
CHANCE POPS UP THERE FOR NOW. TEMPS ON MON AFTN WILL BE ABT A
CATEGORY OR SO WARMER THAN TODAY WITH SOME CLOUDS HANGING
AROUND...GENERALLY LOW TO MID 90S AREA WIDE (WITH SOME UPR 90S
POSSIBLE OVR SOUTHERN TIER OF CWA.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
IT APPEARS AS IF LONG TERM WL CONTINUE TO BE DOMINATED BY HOT AND
HUMID CONDITIONS...COURTESY OF SFC HIGH PRESSURE AND MID/UPR LVL
RIDGING. BY TUES...THE HIGH WILL BE ESTABLISHED OVER THE SE AND
THIS SHOULD LIMIT ANY TSTM ACTIVITY TO POSSIBLY AN ISOLATED TSRA
OR TWO. AGAIN...MAIN CONCERN IN THE WK AHEAD IS THE HEAT (SEE
CLIMATE SECTION BELOW). LOOKING FOR HIGHS BACK IN THE MID TO UPR 90S FOR
TUES AFTN. WED LKS AS HOT...IF NOT HOTTER. MEX GUIDANCE HAD BACKED
OFF ON HIGHS THIS WEEKEND...BUT 12Z/AUG05 MEXMOS HAS ONCE AGAIN
PRODUCED HIGHS >100 DEGREES AT RIC/PTB TUES-THU. THIS WOULD EQUATE
TO BORDERLINE HEAT ADVY CRIT TUESDAY/WEDNESDAY.

WHILE NOT QUITE GOING THAT FAR ATTM (WILL WAIT TO SEE IF NEXT RUN
CAN DUPLICATE THIS VRY WARM SOLN)...WL GO AHEAD AND KEEP HIGHS IN
THE MID/UPR 90S TUE... AND ARND THE CENTURY MARK FOR WED. AS
STATED BY PRVS SHIFT...BIG FORECAST CHALLENGE WL BE IN HOW STRONG
THE HIGH ENDS UP BEING OVER THE SE. IF THE HIGH IS WEAKER (AS 00Z
RUN ASSERTS)...WE COULD SEE ANOTHER BACK DOOR COLD FRONT MAKE IT
FAR ENOUGH SOUTH TO KEEP TEMPS DOWN FOR THE END OF THE WEEK
THROUGH THE WEEKEND. IF THE RIDGE HOLDS (AS LATEST GFS
ASSERTS)...THE WARMER AND MORE HUMID SOLN IS QUITE FEASIBLE. AS IT
IS...WL GO WITH THE MIDDLE GROUND FOR NOW AND LOWER TEMPS BACK
TWDS NORMAL FOR THURS THRU THE END OF THE WEEK IN EXPECTATION OF
BACKDOOR FRNT IMPACTING THE REGION.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
LOWER CEILINGS AND VSBYS POSSIBLE THIS AFTERNOON AND EVENING DUE TO
TSTMS DEVELOPING OVER CENTRAL AND SE VA THIS AFTERNOON.  MAINLY
MVFR/IFR CONDS FOR FOG POSSIBLE TONIGHT. MAINLY VFR/MVFR CONDS FOR
LATER MON THRU WED...AS HI PRES ALOFT BLDS INTO THE AREA. ANOTHER
BACKDOOR FRNT CUD BRING LWR CIGS/VSBYS WED NGT AND THU.

&&

.MARINE...
MARINE FCST AREA WILL BE GETTING BACK INTO THE LIGHT TO MODERATE
SE/SW FLOW REGIME FOR MUCH OF THE UPCOMING WEEK AS STALLED BNDRY
ACRS SOUTHERN CHES BAY GRADUALLY LIFTS NORTH LATER TNGT AND ON MON.
SPEEDS GENERALLY 10-15 KTS. ANTHR BACKDOOR FRONT WILL DROP SOUTH
THRU MID ATLC REGION WED NIGHT/THU BUT CURRENT INDICATIONS THAT IT
WILL STALL NORTH OF AKQ MARINE FCST AREA.

&&

.CLIMATE...

RECORDS HIGHS ACROSS THE AREA FOR TUE (8/7) THRU THU (8/9).

RIC

8/7...106, 1918
8/8...100, 1977
8/9...101, 1930

ORF

8/7...105, 1918
8/8...99, 1977
8/9...100, 1930

SBY

8/7...106, 1918
8/8...99, 1930
8/9...102, 1930

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...MAM
LONG TERM...MAM
AVIATION...KCS
MARINE...BTC
CLIMATE...MAM
Hazardous weather outlook, Aug 5, 2:52 AM EST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
352 AM EDT SUN AUG 5 2007

ANZ630-631-650-652-MDZ021>025-VAZ048-049-060>064-067>078-080>086-090-
091-094-099-100-060800-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-JAMES CITY-YORK-NEWPORT NEWS/HAMPTON-ACCOMACK-NORTHAMPTON VA-
352 AM EDT SUN AUG 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...THE LOWER EASTERN SHORE OF MARYLAND...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...THE
EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE
NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND
THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. A FEW STORMS MAY PRODUCE STRONG WIND GUSTS AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ632-633-654-656-658-NCZ012>017-030>032-102-VAZ065-066-079-087>089-
092-093-095>098-060800-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
MECKLENBURG-LUNENBURG-BRUNSWICK-GREENSVILLE-SUSSEX-SURRY-SOUTHAMPTON-
ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
352 AM EDT SUN AUG 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND...COASTAL
NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE
NORTHERN OUTER BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MCNATT

In the hours before

Special weather statement, Aug 5, 1:29 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
229 PM EDT SUN AUG 5 2007

VAZ063-071>073-082-083-090-051930-
CHARLES CITY VA-HANOVER VA-HENRICO VA-JAMES CITY VA-KING AND QUEEN
VA-KING WILLIAM VA-NEW KENT VA-
229 PM EDT SUN AUG 5 2007

...THUNDERSTORM MOVING EAST OF RICHMOND METRO...

AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROXBURY...MOVING EAST AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR WRIGHTS CORNER AT 235 PM EDT...NEW KENT
AIRPORT AT 240 PM EDT...QUINTON AT 245 PM EDT...BROWNS CORNER AT 250
PM EDT...TALLEYSVILLE AT 255 PM EDT...COLONIAL DOWNS AT 315 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS
IN THE PATH OF THIS STORM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE
ALSO POSSIBLE.

CULLEN
Special weather statement, Aug 5, 1:58 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
258 PM EDT SUN AUG 5 2007

MDZ021-052000-
DORCHESTER MD-
258 PM EDT SUN AUG 5 2007

...STRONG THUNDERSTORM OVER DORCHESTER COUNTY...

AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HURLOCK...MOVING EAST AT 5 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR ELDORADO AT 330 PM EDT...BROOKVIEW AT 335
PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THIS STORM.

CULLEN
Special weather statement, Aug 5, 2:03 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
303 PM EDT SUN AUG 5 2007

VAZ098-052000-
VIRGINIA BEACH VA-
303 PM EDT SUN AUG 5 2007

...STRONG THUNDERSTORM OVER NORTHERN VIRGINIA BEACH...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LYNNHAVEN INLET...MOVING EAST AT 5 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR OCEANA...AND...MACONS CORNER AT
315 PM EDT...RUDEE HEIGHTS...AND...NORTH VIRGINIA BEACH AT 340 PM
EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THIS STORM.

CULLEN

The radar

The Norfolk radar (KAKQ), 61 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, New Kent

When
August 5, 2:08 PM EST
Where
New Kent County, 2.15 mi NNE of Quinton Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.529, -77.115

Trees were downed at intersection of Sherwood Dr. and Quinton Rd.

Thunderstorm Wind, Virginia Beach (C)

When
August 5, 2:20 PM EST
Where
Virginia Beach (C) County, 2.15 mi SSE of Ocean Park
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.871, -76.085

Large branches were downed in Little Neck area of Virginia Beach.

Thunderstorm Wind, Virginia Beach (C)

When
August 5, 2:38 PM EST
Where
Virginia Beach (C) County, (Ntu)nas Oceana
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
36.800, -76.020

Trees were downed on a powerline at Shorehaven Dr.

Hail, Virginia Beach (C)

When
August 5, 2:54 PM EST
Where
Virginia Beach (C) County, Virginia Beach
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.850, -75.980

Nickle size hail was reported near Princess Anne Blvd and Edwin Dr.

Thunderstorm Wind, James City

When
August 5, 4:50 PM EST
Where
James City County, 0.55 mi E of Norge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
37.370, -76.770

Numerous trees were downed in the vicinity of Iron Bound and Longhill Roads.

Hail, Gloucester

When
August 5, 5:08 PM EST
Where
Gloucester County, 0.69 mi N of Gloucester Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.410, -76.530

Nickle size hail was reported near Route 1301 and Village Landing Road.

Hail, Gloucester

When
August 5, 5:08 PM EST
Where
Gloucester County, 2.15 mi SE of Gloucester Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.378, -76.502

Thunderstorm Wind, Gloucester

When
August 5, 5:08 PM EST
Where
Gloucester County, 2.15 mi SE of Gloucester Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.378, -76.502

Several trees were downed by wind gusts estimated at 58 mph.

Hail, Norfolk (C)

When
August 5, 5:32 PM EST
Where
Norfolk (C) County, 1.66 mi W of Norfolk
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.870, -76.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54467, 54487, 54500, 54460, 54471, 54462, 54465, 54476, 54466.